Hail, Jackson
- When
- May 9, 1:20 AM EST
- Where
- Jackson County, Sandgap
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.480, -84.080
Quarter size hail was observed in Sandgap.
A low pressure system and frontal boundary were slowly sinking southward into the Commonwealth during the overnight hours from May 8th through May 9th. A line of storms had dropped southward of the frontal boundary, creating an outflow boundary pushing southeast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
A low pressure system and frontal boundary were slowly sinking southward into the Commonwealth during the overnight hours from May 8th through May 9th. A line of storms had dropped southward of the frontal boundary, creating an outflow boundary pushing southeast. The frontal boundary eventually sped up some in the morning of the 9th and throughout the day, but during the overnight hours, the showers and storms that developed were moving more parellel to the outflow boundary, and led to some locations seeing training storms and very heavy rainrates. This resulted in several instances of flash flooding. Some of these storms were also quite strong, and resulted in a report of severe hail in Jackson county as it moved through.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 9, 1:05 AM EST, 15 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 205 AM EDT Tue May 9 2023 .UPDATE... Issued at 145 AM EDT TUE MAY 9 2023 Nocturnal MCS continues to hold steady state or slowly develop through south central Kentucky with its eastward extent nosing into eastern Kentucky - along and south of the Hal Rogers Parkway. As a result, expect training showers and thunderstorms to affect much of the Cumberland Valley into dawn with a decent chance of some minor flooding and the potential for localized flash flooding. Have updated the forecast with this concern in mind but also to incorporate the latest obs and trends for the T/Td/Sky grids along with adding more fog to the grids. These updates have been sent to the NDFD and web servers. UPDATE Issued at 1137 PM EDT MON MAY 8 2023 Precipitation development has been delayed but a few showers have started to show up across the south-central portion of the state and will move into the southwest portion of the CWA. Have adjusted PoPs to account for this trend for the next few hours. Have also made tweaks to the hourly T grids to account for valleys dropping off and the general cool trend in observations. Added in a bit of fog along the Kentucky river as a few breaks in the clouds have allowed for fog to develop which can be seen on the Nighttime Microphysics scattered among passing clouds. UPDATE Issued at 800 PM EDT MON MAY 8 2023 A few adjustments to the forecast this evening but most notably in the evening and overnight PoPs. CAMs continue to disagree on where and when convection develops upstream, if any at all does come to fruition. There is some consistency in showers and storms developing across the western/central portion of the state and then tracking eastward, mainly affecting the southwest portion of the CWA. Locations farther north and east are not out of the woods but agreement is much less at these locations and therefore, have stuck with a lower PoP due to uncertainty. Minor adjustments were also made in the hourly T/Td grids to account for the latest observation trends along with minor tweaks to the sky cover based on satellite observations. && .SHORT TERM...(This evening through Tuesday night) Issued at 514 PM EDT MON MAY 8 2023 Been an interesting day trying to determine the forecast for today's rains/thunderstorms while CAMS did not have a handle on it. Which makes the transition to tonight's forecast all the more fun. Models show an area of showers and thunderstorms (MCS) developing near a low pressure system which is positioned just north of the state. That MCS will then drop southeastward into central and eastern Kentucky before dying out overnight. The problem is that the storms haven't actually developed yet, and the CAMs were having a hard enough time initializing the ongoing convection during the day, much less convection that doesn't yet exist. Therefore there are many different solutions for the timing and extent/location of the storms as they pass through even as we approach the onset. One model has storms moving through the SW CWA at 3Z, another model is close to 6Z, and another has nothing at all in the SW. Really it will come down to mesoscale processes as to how this thing develops and where it moves, and how intense any of these storms become. Tried to blend with neighbors as well as with a general solution of the CAMs to best time out and lay out the extent of the precipitation overnight. Generally have an area of numerous showers/thunderstorms moving from NW to SE from 2 to 9Z. The Storm Prediction Center still has much of our NW CWA in a slight risk for generally hail and wind concerns. There was a very recent update where they brought the slight risk down into the far W and SW CWA as well, which is likely for the continuing uncertainty in the storm tracks. Regardless something we can all agree on is that if this MCS does develop and dive-bomb southward, there is enough momentum to result in some wind damage concerns, and potentially enough lift/instability to warrant some hail. The farther into the overnight we go, generally as it makes its way into eastern Kentucky, the lesser these concerns become as we lose the daytime instability/mixing, and we move farther away from the source of the forcing. The precip should shift southeast of the state by early Tuesday morning. However, there may be a bit of a resurgence in the far southeast as the lagging cold front moves through in the morning, and winds become more NWrly, promoting some upslope flow. Any of these lingering showers should dissipate again as we head through the afternoon and drier air continues to advect in. From this point, high pressure will be in place to our north and should remain the controlling factor for our weather through the remainder of the short term. Temperatures will be just a tad bit cooler tomorrow behind the cold front and with more northerly winds, though clearing skies and high sun angles should still boost us into the low 70s. A generally clear sky night is also on tap for tomorrow (Tuesday) night, with continued northerly flow. This may make for some chilly conditions, with lows in the upper 40s to around 50. However, if the center of the high pressure system was closer and more overhead, the stronger subsidence would have led to even colder conditions more than likely. Did incorporate some valley fog into the forecast for Tuesday night, especially for the deeper valleys where lingering moisture and some slightly lower temperatures may favor fog development. .LONG TERM...(Wednesday through Monday) Issued at 310 PM EDT MON MAY 8 2023 Upper-level ridging will slowly be building into the region at the start of the forecast period. The forecast area will be under northwesterly flow to start the period but as height rises occur, warmer and drier air will build into the region. Temperatures are forecast to be in the upper-70s for Wednesday and climbing to the mid-80s by Friday. Long-term model guidance is in good agreement that a shortwave trough will move onshore Wednesday afternoon and quickly track across the Great Basin and over the Rockies by Thursday afternoon. Once over the Rockies, leeside cyclogenesis is expected to occur; however, little impacts to eastern Kentucky as expected as surface high pressure remain in place. Friday brings a change to the forecast area as a warm frontal boundary lifts northward through the region bringing showers and thunderstorms for the end of the week. Models have the system stalling out over the Ohio Valley which will allow for repetitive chances for showers and thunderstorms through the weekend. As for the active period through the weekend, QPF spreads are inconsistent as the GFS output is around 2 to 3 inches through the end of the period. The ECMWF is leaner and ensembles are suggesting that overall QPF is forecast to be under 2 inches. Showers and thunderstorms will gradually come to an end by the start of next week as an upper-level shortwave pulse pushes the stalled surface boundary out of the region. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) ISSUED AT 205 AM EDT TUE MAY 9 2023 Conditions will vary across the area into dawn as the southern TAF sites are impacted by the ongoing MCS extending into their flight operations radius while to the north drier conditions will not hold the development of fog or low clouds at bay. So expect worsening conditions to IFR or lower at most sites by dawn from either fog/low stratus north or storms south. Look for some improvement later in the morning with conditions nearing or exceeding VFR most places by noon. A cold front will then change the wind direction and help to also clear out the lingering low clouds later today into the evening - though some concern for fog or low clouds will return later tonight due to clearing skies, slackening winds, and recent rains. Winds - away from any storms this morning - will be generally from the southwest to west at 10 kts or less with a switch northwesterly expected in the afternoon holding to similar speeds. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GREIF SHORT TERM...JMW LONG TERM...VORST AVIATION...BATZ/GREIF
Hazardous Weather Outlook National Weather Service Jackson KY 928 PM EDT Mon May 8 2023 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-100130- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 928 PM EDT Mon May 8 2023 This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms are expected at times tonight. Heavy rain may accompany any thunderstorms. The strongest storms could also produce strong to locally damaging wind gusts and possibly hail less than an inch in diameter. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered thunderstorms are anticipated on Tuesday. Thunderstorms are also possible, at times, from Friday through Sunday, primarily during the afternoon and evening hours of each day. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. JKL
Special Weather Statement
National Weather Service JACKSON KY
1251 AM EDT Tue May 9 2023
KYZ068-069-079-080-090515-
Jackson KY-Rockcastle KY-Laurel KY-Pulaski KY-
1251 AM EDT Tue May 9 2023
...A strong thunderstorm will impact portions of northern Laurel,
northeastern Pulaski, southwestern Jackson and southern Rockcastle
Counties through 115 AM EDT...
At 1251 AM EDT, Doppler radar was tracking a strong thunderstorm over
Hansford, or 8 miles south of Mount Vernon, moving east at 50 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Billows around 1255 AM EDT.
Luner, Sand Hill and Pine Hill around 100 AM EDT.
Hazel Patch, Camp Wildcat, Hare, Wood Creek Lake, Lamero, Gauley,
Horse Lick and Bernstadt around 105 AM EDT.
London, Victory, East Bernstadt, Mershons, Eberle, Carmichael,
Templer, Cruise, Pittsburg and Parrot around 110 AM EDT.
Other locations in the path of this storm include Greenmount,
Atlanta, Mcwhorter, Moores Creek, Peoples, Langnau, Green Hill,
Cornelius, Bond and Maplesville.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Hal Rogers Parkway between mile markers 1 and 5.
Interstate 75 in east central Kentucky between mile markers 40 and
58.
Kentucky Highway 80 in Laurel County between mile markers 2 and 11.
Kentucky Highway 80 in Pulaski County between mile markers 34 and
38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3718 8450 3733 8448 3734 8394 3711 8398
TIME...MOT...LOC 0451Z 273DEG 41KT 3725 8437
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
BBSpecial Weather Statement
National Weather Service JACKSON KY
120 AM EDT Tue May 9 2023
KYZ068-069-079-080-090545-
Jackson KY-Rockcastle KY-Laurel KY-Pulaski KY-
120 AM EDT Tue May 9 2023
...A strong thunderstorm will impact portions of central Laurel,
northeastern Pulaski, southwestern Jackson and southeastern
Rockcastle Counties through 145 AM EDT...
At 120 AM EDT, Doppler radar was tracking a strong thunderstorm over
Pongo, or 11 miles south of Mount Vernon, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Wood Creek Lake, Hazel Patch, Camp Wildcat and Bunch around 130 AM
EDT.
Hare, Bernstadt, Mershons and Lamero around 135 AM EDT.
London, Carmichael, East Bernstadt and Victory around 140 AM EDT.
Other locations in the path of this storm include Pittsburg,
Maplesville, Sublimity City, Atlanta, London-Corbin Airport,
Greenmount, Levi Jackson S.P., Mcwhorter and Fariston.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Hal Rogers Parkway between mile markers 1 and 5.
Interstate 75 in east central Kentucky between mile markers 35 and
58.
Kentucky Highway 80 in Laurel County between mile markers 1 and 11.
Kentucky Highway 80 in Pulaski County between mile markers 34 and
40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3714 8441 3733 8432 3733 8395 3704 8405
TIME...MOT...LOC 0520Z 283DEG 25KT 3721 8430
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
BBSpecial Weather Statement
National Weather Service JACKSON KY
141 AM EDT Tue May 9 2023
KYZ068-079-090615-
Rockcastle KY-Pulaski KY-
141 AM EDT Tue May 9 2023
...A strong thunderstorm will impact portions of northeastern Pulaski
and southwestern Rockcastle Counties through 215 AM EDT...
At 141 AM EDT, Doppler radar was tracking a strong thunderstorm over
Bandy, or 10 miles southwest of Mount Vernon, moving southeast at 25
mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Willailla and Quail around 145 AM EDT.
Level Green, Bromo, Spiro and Maretburg around 150 AM EDT.
Wabp, Valley Oak and Shopville around 155 AM EDT.
Hansford, Sand Springs and Wellhope around 200 AM EDT.
Other locations in the path of this storm include Bloss, Pongo and
Sand Hill.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 75 in east central Kentucky between mile markers 54 and
59.
Kentucky Highway 80 in Pulaski County between mile markers 28 and
37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3732 8461 3736 8456 3733 8451 3739 8448
3740 8448 3733 8422 3709 8439 3726 8466
TIME...MOT...LOC 0541Z 298DEG 22KT 3730 8451
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
BBSpecial Weather Statement
National Weather Service JACKSON KY
158 AM EDT Tue May 9 2023
KYZ068-069-090630-
Jackson KY-Rockcastle KY-
158 AM EDT Tue May 9 2023
...A strong thunderstorm will impact portions of western Jackson and
northern Rockcastle Counties through 230 AM EDT...
At 157 AM EDT, Doppler radar was tracking a strong thunderstorm near
Conway, or 9 miles north of Mount Vernon, moving east at 40 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Mount Vernon, Roundstone, Wildie and Renfro Valley around 205 AM
EDT.
Climax, Disputanta, Bummer, Hummel, Morrill, Muellersville, Dudley
Station and Orlando around 210 AM EDT.
Goochland, Threelinks, Johnetta, Cooksburg and Clover Bottom
around 215 AM EDT.
Other locations in the path of this storm include Loam, Eglon,
Collingsworth, Sandgap, Robinet, Jep Hill, Kerby Knob, Dango, Waneta,
Middlefork, Ardery, Carico and Brazil.
THIS INCLUDES Interstate 75 in east central Kentucky between mile
markers 63 and 72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3748 8444 3748 8437 3754 8435 3753 8430
3752 8430 3751 8427 3752 8420 3754 8418
3752 8399 3731 8409 3732 8411 3734 8412
3733 8414 3743 8447
TIME...MOT...LOC 0557Z 288DEG 35KT 3750 8439
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
BBSpecial Weather Statement
National Weather Service JACKSON KY
213 AM EDT Tue May 9 2023
KYZ069-080-090645-
Jackson KY-Laurel KY-
213 AM EDT Tue May 9 2023
...A strong thunderstorm will impact portions of central Laurel and
south central Jackson Counties through 245 AM EDT...
At 213 AM EDT, Doppler radar was tracking a strong thunderstorm over
East Bernstadt, or near London, moving east at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
London, Victory and Eberle around 220 AM EDT.
Atlanta and Peoples around 230 AM EDT.
Other locations in the path of this storm include Greenmount,
Maplesville, Mcwhorter, Crawford, Royrader, Moores Creek and Green
Hill.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Hal Rogers Parkway between mile markers 1 and 8.
Interstate 75 in east central Kentucky between mile markers 39 and
46.
Kentucky Highway 80 in Laurel County between mile markers 7 and 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3714 8418 3730 8418 3730 8416 3731 8415
3731 8392 3726 8393 3726 8394 3720 8394
3718 8397 3715 8395 3708 8396
TIME...MOT...LOC 0613Z 275DEG 12KT 3721 8413
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
BBThe Jackson,KY radar (KJKL), 69 km away, was scanning. The volume nearest the first event began at 06:18 UTC.
2 flash flood, 1 hail. Local standard time, as filed.
Quarter size hail was observed in Sandgap.
Water was seen flowing over Tobacco Road in London, leading to the closure of a lane of the road.
Water was observed flowing across the intersection of Highways 3094 and 490.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093985, 1093986, 1093987.